Iowa, 2018

Flood in Iowa, March 27 to 31, 2018

March 27 to 31, 2018 · NWS DMX · 1 event in 1 county or zone

The West Fork of the Des Moines River went into minor flood toward the end of March from snowmelt and the river remained in flood into early April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The West Fork of the Des Moines River went into minor flood toward the end of March from snowmelt and the river remained in flood into early April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 10:53 PM CST, 52 minutes earlier.

Area forecast discussion, Mar 27, 10:53 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Tue Mar 27 2018

.SHORT TERM.../Tonight through Wednesday/
Issued at 325 PM CDT Tue Mar 27 2018

Clouds have not cleared as fast as originally thought across the
area, but most of the clouds across the northeast and central
starting to become more cellular so should clear out with sunset.
Further south clouds may linger into the evening. Potential still
for fog is high especially over the snowpack region. High pressure
continues to build into the state tonight with winds going light
and variable tonight. Residual moisture from the rain yesterday
and any snowmelt/snow north and with dewpoints around or above
freezing should contribute toward the fog potential tonight
especially in areas that are free of the low stratus. Have hit the
snowpack area the hardest and gone with widespread fog, with areas
to patchy fog elsewhere for late tonight into early Wednesday.
Confidence not high enough in very low vsbys to issue a dense fog
advisory at that time, thus will let the evening/overnight shifts
monitor and issue as possibly needed. Otherwise southwesterly
winds to pick up in advance of a cold front expected to drop
through the area later Wednesday into Wednesday night. This should
help scour out any fog/low clouds in the morning, but may still
see some difficulty burning off the fog or at least low stratus in
the snowpack region Wednesday with increasing moisture and waa
through the lower levels. Therefore even with strong waa into the
state and southwesterly flow have kept temps lower in the very
heavy snowpack area. Otherwise across central and southwestern
Iowa should see temps warm nicely into the upper 50s to around 60
ahead of the front. Front to move into the northwest by the mid to
late afternoon hours and could see some light rain into that area
through the afternoon.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 325 PM CDT Tue Mar 27 2018

Wednesday night onward Frontal boundary continues to progress
southeastward across the state with moisture pooling along and
ahead of the front. Continue to see rain chances across the
forecast area with the frontal passage. May see a snowflake or two
mix in on the backside, but majority of the precip should be along
or ahead of the front so expect mainly rain across the
central/south with temps falling behind the precip. Upper trough
moving through the central US to the south of the state to merge
with the boundary across southern IA toward the MO border and may
allow precipitation to linger into Thursday morning across the far
south. Some possibility this will push all the way into MO and
remain mostly out of IA. Therefore kept only chance to slight
chance pops across the far south. Otherwise high pressure to
briefly build into the state with temperatures remaining cooler
into Thursday night. Discrepancies still abound into Friday and
Saturday with a system expected to impact the central US in
westerly to northwesterly upper level flow. The GFS continue to
remain the furthest south and most robust with this system bring
the precip shield through northern Iowa Friday night, while the EC
tracks it further north across MN. Both bring the strong cold
front through Saturday morning with drier conditions into later
Saturday. The GFS then tries to rebound quickly with return flow
into Sunday and another quick wave and precip chances in the
south. Trended pops down a bit for this as the large high pressure
remaining in place for a bit in the EC solution seems more likely
given the push of cold air expected Saturday into Sunday.
Therefore have it dry and cooler into early next week with a
chance for precip into Tuesday as a weak wave pushes through
westerly to northwesterly flow aloft. Other than temperatures
Wednesday, the entire period looks to have below normal
temperatures and even significantly below normal temps into the
weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1153 PM CDT Tue Mar 27 2018

Fog has been a bit slower to develop than anticipated, but is now
beginning to affect ALO/MCW and should gradually expand overnight.
These two terminals and OTM should see the largest effects, with
IFR or lower visibility likely mainly between about 09Z and 13Z.
FOD and DSM should be less affected, or not at all. After about
14Z Wednesday expect VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Lee
Hazardous weather outlook, Mar 27, 2:41 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
341 PM CDT Tue Mar 27 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
341 PM CDT Tue Mar 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widespread fog is likely tonight into Wednesday morning.
Visibility in some locations may drop as low as a quarter mile at
times, particularly over the melting snow pack in north central
Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Emmet

When
March 27, 11:45 PM CST to March 31, 11:59 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The West Fork of the Des Moines River at Estherville crested at 10.22 feet on 29 March 2018 at 1800 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746821.